Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 17, 2021Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 17, 2021, 4:35 PM EDT for Marshall County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:35 PM EDT (20:35 UTC)
Expired
Jul 17, 2021, 5:15 PM EDT
In force
40 min
Issued by
NWS Northern Indiana

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS83 KIWX 172035
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
435 PM EDT Sat Jul 17 2021

INZ004-014-172115-
St. Joseph-Marshall-
435 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH
AND MARSHALL COUNTIES...

At 434 PM EDT, strong thunderstorms were clustered over Plymouth,
moving southeast at 5 mph.

Torrential rain with rates over 1 inch per hour along with pea size 
hail are possible with these storms.

Locations impacted include...
Plymouth, Bremen, Walkerton, North Liberty, Bourbon, Argos, Culver,
Lakeville, Koontz Lake, Tippecanoe, La Paz, Twin Lakes, Inwood,
Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner, Hibbard and Old Tip
Town.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 8647 4153 8607 4118 8606 4118 8646
TIME...MOT...LOC 2034Z 314DEG 5KT 4135 8627 

$$

HAIL...0.25IN
WIND...30MPH

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:36 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 17, 3:36 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Issued at 328 PM EDT Sat Jul 17 2021

Scattered showers and isolated thunderstorms are possible through
early this evening. Otherwise, a dry and quieter period is
expected for Sunday and Monday as a broad ridge of high pressure
settles across the Great Lakes. Seasonable temperatures will
continue through the early parts of next week.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 328 PM EDT Sat Jul 17 2021

Continued mixing out of low clouds this afternoon will allow some
weak to moderate surface based instability to develop,
particularly across northeast Indiana in vicinity of old sfc
trough which extends roughly from South Bend IN to Portland IN.
Weak convergence with this boundary, weakly pooled moisture (PWATS
~ 1.3 inches), diurnal instability, and approach of larger scale
upper trough across the western Great Lakes should be enough to
generate some scattered showers/isolated storms this afternoon
into early evening. Flow profiles are quite weak and any isolated
convection that does develop will have very slow storm motions.
This could still yield a very isolated risk of some heavy rainfall
through early evening under a slow moving shower, but confidence
in this threat remains low. Otherwise later tonight, west-east
oriented upper trough dropping southward across the area will
allow low level anticyclone to build southeast across the Great
Lakes. As this occurs, low level easterlies will allow drier low
level air to shift west-southwest across the area overnight. Some
potential for some patchy fog to develop in spots tonight, but
with dry air advection feel that this would be of the very shallow
type if it does occur, so will continue to refrain from ZFP
mention at this time.

Upper trough axis will continue to slowly sag south across central
Indiana on Sunday. Will keep forecast dry for Sunday despite this
lingering upper trough vacating the area as drying moisture profiles
overnight will limit diurnal instability for Sunday. Current
forecast thinking is better low level moisture for isolated
convection will have shifted west and southwest of the local area
before peak heating on Sunday. Good insolation on Sunday should
support highs in the low 80s, and just a touch cooler along Lake
Michigan immediate shoreline where Great Lakes anticyclone should
reinforce onshore flow.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 328 PM EDT Sat Jul 17 2021

Quiet weather is expected for the Sunday night into early Tuesday
period as upper level ridging builds across the upper Great Lakes.
This will result in warming low level temperatures Sunday into
Monday with highs back into the mid 80s. A stronger upper wave will
push through downstream portion of the upper ridge on Tuesday,
with continued indications that back door type cold front will dig
into eastern Great Lakes and portions of the Ohio Valley. Some
moisture pooling is possible along this front, but circuitous
moisture transport this period from the Plains into south central
Canada lends to low confidence in appreciable moisture with the
front. Will continue to limit PoPs to slight chance across the
northeast Tue afternoon/evening. Only slightly cooler highs back
to around 80 are expected midweek with glancing cold advection
shot, but another eastern Pacific wave is expected to top the
ridge toward the end of next work week with additional chances of
showers and storms via another approaching front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 125 PM EDT Sat Jul 17 2021

Weak surface trough from northeast Ohio back into northern Indiana
could become focus for isolated convection later this afternoon as
shortwave over southern Lake Michigan drops southeast. Have
continued VCSH mention through late afternoon at KFWA where
greater/marginal destabilization to occur. Otherwise, surface
ridge over northeast Wisconsin to build into northern Indiana
through forecast period. Increased mixing to bring transition to
VFR by late afternoon. Dry air advection overnight should limit
fog formation to isolated/shallow Sunday morning and opt not to
mention given low potential at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 17, 3:43 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
343 PM EDT Sat Jul 17 2021

INZ007-009-MIZ078>081-OHZ001-002-004-005-015-016-024-025-181945-
Steuben-De Kalb-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
343 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a slight chance for thunderstorms through early evening, but
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-181945-
La Porte-Berrien-
343 PM EDT Sat Jul 17 2021 /243 PM CDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

There is a slight chance for thunderstorms through early evening, but
severe weather is not expected.

There is a moderate swim risk on Lake Michigan beaches through
tonight. Breaking waves and currents are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>006-008-012>018-020-022>027-032>034-181945-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-
343 PM EDT Sat Jul 17 2021 /243 PM CDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

There is a chance of showers and thunderstorms into early this
evening. Severe weather is not expected. Coverage of the showers and
thunderstorms is expected to be limited, but any isolated storm will
likely be slow moving leading to a low risk of some isolated heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-181945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
343 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 17, 10:38 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     HEAVY RAIN       4 S KIEFERVILLE         41.05N 84.20W
07/17/2021  M4.80 INCH       PUTNAM             OH   PUBLIC

            STORM TOTAL RAINFALL. VIA FACEBOOK.

&&

BROWN
Special weather statement, Jul 17, 4:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
435 PM EDT Sat Jul 17 2021

INZ004-014-172115-
St. Joseph-Marshall-
435 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH
AND MARSHALL COUNTIES...

At 434 PM EDT, strong thunderstorms were clustered over Plymouth,
moving southeast at 5 mph.

Torrential rain with rates over 1 inch per hour along with pea size
hail are possible with these storms.

Locations impacted include...
Plymouth, Bremen, Walkerton, North Liberty, Bourbon, Argos, Culver,
Lakeville, Koontz Lake, Tippecanoe, La Paz, Twin Lakes, Inwood,
Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner, Hibbard and Old Tip
Town.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 8647 4153 8607 4118 8606 4118 8646
TIME...MOT...LOC 2034Z 314DEG 5KT 4135 8627

HAIL...0.25IN
WIND...30MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:17 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Jul 16, 11:27 PM EDTFlash Flood WarningIWXAllen4 hr
Jul 17, 1:12 AM EDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 17, 12:52 AM EDTAreal Flood AdvisoryIWXPaulding, Putnam, Van Wert3 hr
Jul 17, 1:53 AM EDTFlash Flood WarningIWXPaulding, Van Wert2 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.